Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Brownsville, TX

July 9, 2024Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 9, 2024, 11:19 PM CDT for Zapata County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2024, 11:19 PM CDT (04:19 UTC)
Expired
Jul 10, 2024, 4:00 AM CDT
In force
5 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 198 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:09 AM CDTFLASH FLOODZapata, TXRadar estimates of 4 to 6 inches of rainfall over a 3 hour period. Flooding reported with water as high as 2 feet flowing over Highway 16 in the city of Zapata. Water reported in some home in the Medina Addtion.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WGUS54 KBRO 100419
FFWBRO
TXC505-100715-
/O.NEW.KBRO.FF.W.0001.240710T0419Z-240710T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
1119 PM CDT Tue Jul 9 2024

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Zapata County in deep south Texas...

* Until 215 AM CDT.

* At 1119 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Zapata, Bustamante, Lopeno, Medina, Zapata County Airport, Zapata 
  High School, Las Palmas, Zapata Middle School, Falcon Shores, 
  Zapata County Fire Department, Zapata County Public Library, 
  Escobas, Falcon Lake Estates, Siesta Shores, Falcon Mesa, 
  Morales-Sanchez, Zapata--Medina, Romeo T. Flores Park and Black 
  Bass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2667 9911 2669 9921 2672 9921 2675 9924
      2679 9924 2684 9927 2688 9933 2692 9932
      2694 9939 2696 9939 2698 9938 2700 9940
      2710 9944 2726 9932 2726 9896 2695 9895

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR AND 2 MINUTES

$$

59-GB
2 follow-up statements
733 
WGUS74 KBRO 100527
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
1227 AM CDT Wed Jul 10 2024

TXC505-100715-
/O.CON.KBRO.FF.W.0001.000000T0000Z-240710T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Zapata TX-
1227 AM CDT Wed Jul 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT EARLY THIS 
MORNING FOR ZAPATA COUNTY...

At 1227 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain in Medina Addition and along Highway 16 through the city 
of Zapata. Between 3 and 6 inches of rain have fallen. Additional 
rainfall amounts of 2 to 3 inches are possible in the warned area. 
Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Zapata, Bustamante, Lopeno, Medina, Zapata County Airport, Zapata 
  High School, Las Palmas, Zapata Middle School, Falcon Shores, 
  Zapata County Fire Department, Zapata County Public Library, 
  Escobas, Falcon Lake Estates, Siesta Shores, Falcon Mesa, 
  Morales-Sanchez, Zapata--Medina, Romeo T. Flores Park and Black 
  Bass.

Significant flooding is possible across much of Zapata County with 
additional highway, roadways and arroyos likely to experience high 
water of 1 to 3 feet deep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2667 9911 2669 9921 2672 9921 2675 9924
      2679 9924 2684 9927 2688 9933 2692 9932
      2694 9939 2696 9939 2698 9938 2700 9940
      2710 9944 2726 9932 2726 9896 2695 9895

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

59-GB
071 
WGUS54 KBRO 100704
FFWBRO
TXC505-100900-
/O.EXT.KBRO.FF.W.0001.000000T0000Z-240710T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
204 AM CDT Wed Jul 10 2024

The National Weather Service in Brownsville has extended the

* Flash Flood Warning for...
  Zapata County in deep south Texas...

* Until 400 AM CDT.

* At 204 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over much of Zapata County since 10 PM Monday night.  
  Between 3 and 6 inches of rain have fallen. Additional rainfall 
  amounts of 0.5 to 1 inch are possible in the warned area. Flash 
  flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and Local Law Enforcement.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Zapata, Bustamante, Lopeno, Medina, Zapata County Airport, Zapata 
  High School, Las Palmas, Zapata Middle School, Falcon Shores, 
  Zapata County Fire Department, Zapata County Public Library, 
  Escobas, Falcon Lake Estates, Siesta Shores, Falcon Mesa, 
  Morales-Sanchez, Zapata--Medina, Romeo T. Flores Park and Black 
  Bass.

The Medina Addition and Highway 16 through the city of Zapata. 

Rain will continue to diminish but runoff of water will continue for 
a few more hours maintaining high flows in arroyos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 2667 9911 2669 9921 2672 9921 2675 9924
      2679 9924 2684 9927 2688 9933 2692 9932
      2694 9939 2696 9939 2698 9938 2700 9940
      2710 9944 2726 9932 2726 9896 2695 9895

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

23-AE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:10 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 6:10 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
610 PM CDT Tue Jul 9 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 234 PM CDT Tue Jul 9 2024

Weather in the aftermath of Beryl is still settling down. There is a
lot of residual moisture over the area with a weak frontal boundary
to our north across the CRP CWA. For tonight, ongoing daytime
convection along the coast should decrease with a weak signal
remaining over the upper valley. Models suggest a busier day on
Wednesday with the ECMWF bringing in a slug of moisture in from the
Gulf and a trough aloft between to high height areas (col) adding to
the instability. A chance of rain may linger into Wednesday night
for eastern sections. Lows in the 70s and highs in the 90s. Mostly
cloudy. Light winds. Rip risk set to decrease to moderate tonight
and low on Wednesday.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 234 PM CDT Tue Jul 9 2024

Key Messages:

* Day-to-day chances for showers and thunderstorms through Friday

* Seasonable temperatures and favorable marine conditions
  continuing through the period

Typical mid-summer (tropical) weather pattern is expected to
continue through the extended with very warm to hot temperatures,
humid conditions, and day-to-day chances for showers and
thunderstorms. With an anomalously strong 597 dam heat dome over the
western U.S. and another anomalously strong 597-603 dam sub-tropical
heat ridge just off the coast of the eastern U.S., weakness in the
500 mb height pattern will continue into Friday over Deep South Texas
and the Rio Grande Valley.

Copious amounts of residual moisture left behind from Tropical
Cyclone (TC) Beryl coupled with onshore/sea breeze interaction
will keep the prospects of day-to-day chances for showers and
thunderstorms over the region in play through Friday with the best
chance and greatest coverage being on Thursday. Have categorical
chances (50-60%) over the region on Thursday and 30-40% chances on
Friday. Once again, showers and thunderstorms can take place
anytime. However, the best window will be during the afternoon
into the evening hours or during the time of peak sfc based
differential heating. Any showers and thunderstorms that form will
have the capabilities of producing heavy (torrential) rainfall
given the very high precipitable water (PWAT) values. Both the GFS
and NAM models are indicating PWATs to range between 2-2.50
inches, which is +1 to +2 STDEVs above normal.

On Saturday, ridging over the region will strengthen. As a result,
rain chances decrease and shift east (greatest chance offshore).
That said, only expecting an isolated chance for a shower or
thunderstorm during the day on Saturday. Quiescent weather
conditions look to continue Sunday through early next week due to
enough subsidence in place from the aforementioned ridge in place
overhead. Temperatures are expected to remain seasonable through the
extended, though we can see a slight uptick in temperatures over the
weekend into early next week as the aforementioned ridge
returns/strengthens over the region. High temperatures are progged
to be in the mid 90s Thursday and Friday increasing into the mid-
upper 90s (with a few 100s especially along/west of I-69C) over the
weekend through early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 606 PM CDT Tue Jul 9 2024

VFR conditions will prevail throughout the TAF period. Earlier
convection has dissipated, but could still see a spotty shower or
two, mainly over the next few hours. After midnight rain and
thunderstorm chances will increase into Wednesday. Any shower or
thunderstorm activity will lead to brief lowering of ceilings and
visibly.

&&

.MARINE...
Issued at 234 PM CDT Tue Jul 9 2024

Tonight through Wednesday night... Quiet marine weather in the short
term with light to moderate winds and low to moderate seas. Periodic
isolated to scattered showers and rumbles still possible.
Increasing rain and thunderstorm chances

Thursday through Tuesday....Outside of the threat/risk for
showers and thunderstorms on Thursday and Friday, favorable marine
conditions are expected through the long-term period with light
winds and seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  93  79  91 /  10  60  30  60
HARLINGEN               75  93  75  91 /   0  60  20  60
MCALLEN                 79  95  78  93 /  10  60  10  60
RIO GRANDE CITY         78  96  77  93 /  20  50  20  60
SOUTH PADRE ISLAND      81  88  80  87 /  10  50  30  50
BAYVIEW/PORT ISABEL     78  90  77  90 /  10  60  20  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ451-454-
     455.

GM...None.
&&

SHORT TERM...54
LONG TERM....23
AVIATION...68

In the hours before

Special weather statement, Jul 9, 7:30 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Brownsville TX
730 PM CDT Tue Jul 9 2024

TXZ249-100100-
Jim Hogg TX-
730 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES THROUGH 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Lomitas, or near Hebbronville, moving southwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates, and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2725 9853 2725 9851 2724 9850 2712 9859
      2727 9880 2734 9880 2736 9878 2736 9863
      2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0029Z 058DEG 29KT 2735 9858

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 9:31 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Brownsville TX
931 PM CDT Tue Jul 9 2024

TXZ248-100315-
Zapata TX-
931 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT ZAPATA COUNTY THROUGH 1015 PM
CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zapata County Airport, or 8 miles west of Bustamante, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Escobas, Zapata Middle School, Siesta Shores, Zapata
County Public Library, and Las Palmas.

This includes US Highway 83 between mile markers 738 and 744, and
between mile markers 762 and 772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2727 9896 2691 9896 2681 9926 2716 9943
      2721 9943 2722 9944 2725 9944 2726 9945
TIME...MOT...LOC 0230Z 239DEG 19KT 2704 9924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 10:13 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1013 PM CDT Tue Jul 9 2024

TXZ248-100400-
Zapata TX-
1013 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT ZAPATA COUNTY THROUGH 1100 PM
CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm
over Zapata County Public Library, or over Zapata, moving southeast
at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas, and Falcon Mesa.

This includes US Highway 83 between mile markers 738 and 746, and
between mile markers 760 and 778.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2727 9908 2685 9897 2673 9922 2674 9923
      2684 9927 2686 9930 2712 9943 2715 9944
      2718 9943 2727 9945
TIME...MOT...LOC 0312Z 331DEG 15KT 2689 9928

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 10:55 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1055 PM CDT Tue Jul 9 2024

TXZ248-100445-
Zapata TX-
1055 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT ZAPATA COUNTY THROUGH 1145 PM
CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zapata County Airport, or near Bustamante, moving southeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Escobas, Zapata Middle School, Siesta Shores, Zapata
County Public Library, and Las Palmas.

This includes US Highway 83 between mile markers 738 and 748, and
between mile markers 754 and 780.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2727 9896 2683 9896 2673 9921 2675 9924
      2679 9924 2685 9927 2688 9933 2692 9932
      2693 9937 2697 9939 2698 9938 2699 9940
      2710 9944 2718 9943 2727 9945
TIME...MOT...LOC 0354Z 323DEG 10KT 2702 9921

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:30 PM CDTSpecial Weather StatementBROJim Hogg30 min
Jul 9, 9:31 PM CDTSpecial Weather StatementBROZapata44 min
Jul 9, 10:13 PM CDTSpecial Weather StatementBROZapata47 min
Jul 9, 10:55 PM CDTSpecial Weather StatementBROZapata50 min
Jul 10, 12:33 PM CDTAreal Flood AdvisoryBROHidalgo117 min
Jul 10, 12:39 PM CDTAreal Flood AdvisoryBROCameron, Willacy99 min
Jul 10, 1:09 PM CDTSpecial Weather StatementBROHidalgo51 min
Jul 10, 2:03 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy117 min
Jul 10, 2:12 PM CDTAreal Flood AdvisoryBROStarr2 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.